Optimal closing of a pair trade with a model containing jumps
Artikel i vetenskaplig tidskrift, 2013

A pair trade is a portfolio consisting of a long position in one asset and a short position in another, and it is a widely used investment strategy in the financial industry. Recently, Ekström, Lindberg, and Tysk studied the problem of optimally closing a pair trading strategy when the difference of the two assets is modelled by an Ornstein-Uhlenbeck process. In the present work the model is generalized to also include jumps. More precisely, we assume that the difference between the assets is an Ornstein-Uhlenbeck type process, driven by a Levy process of finite activity. We prove a necessary condition for optimality (a so-called verification theorem), which takes the form of a free boundary problem for an integro-differential equation. We analyze a finite element method for this problem and prove rigorous error estimates, which are used to draw conclusions from numerical simulations. In particular, we present strong evidence for the existence and uniqueness of an optimal solution.

Pairs trading

Ornstein-Uhlenbeck type process

error estimate

finite element method

optimal stopping


Stig Larsson

Chalmers, Matematiska vetenskaper, Matematik

Göteborgs universitet


Chalmers, Matematiska vetenskaper, Matematisk statistik

Göteborgs universitet

Marcus M J Warfheimer

Göteborgs universitet

Chalmers, Matematiska vetenskaper, Matematik

Applications of Mathematics

0862-7940 (ISSN)

Vol. 58 3 249-268


Grundläggande vetenskaper


Sannolikhetsteori och statistik



Mer information